Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 40, NWS Cheyenne, WY

June 15, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jun 15, 2022, 8:39 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 12 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 8:39 AM MDT (14:39 UTC)
Expired
Jun 15, 2022, 9:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:42 AM MDTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Jun 15, 8:56 AM MDTNON-TSTM WND GST 583 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).
Jun 15, 9:42 AM MDTNON-TSTM WND GST 5911 Se Arlington, WYMESONET STATION WY25 10.7 SE ARLINGTON (WYDOT).
Jun 15, 9:42 AM MDTNON-TSTM WND GST 623 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).
Jun 15, 2:42 PM MDTNON-TSTM WND GST 581 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 2.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4749 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS75 KCYS 151439
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
839 AM MDT Wed Jun 15 2022

WYZ110-152100-
/O.NEW.KCYS.HW.W.0040.220615T1439Z-220615T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
839 AM MDT Wed Jun 15 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins. 

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
1 follow-up statement
234 
WWUS75 KCYS 152045
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
245 PM MDT Wed Jun 15 2022

WYZ110-160300-
/O.EXT.KCYS.HW.W.0040.000000T0000Z-220616T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
245 PM MDT Wed Jun 15 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 15, 5:13 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 5:13 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
513 AM MDT Wed Jun 15 2022

.SHORT TERM...(Today through Thursday night)
Issued at 400 AM MDT Wed Jun 15 2022

Quieter weather is anticipated for the next few days relative to
the active period over the last several days. Main concerns are
the wind potential this morning followed by warming temperatures
resuming on Thursday.

Currently, GOES satellite imagery shows the sluggish upper level
low rotating over southern Saskatchewan this morning. A
deformation zone at 700-mb is located over central Nebraska, and
confluent flow is providing sufficient lift to continually
generate showers and thunderstorms. While very dry air has pushed
over our western counties, a narrow corridor of slightly higher
moisture air is confined to the SE corner of the CWA. There is
also some very minimal elevated instability present here which is
permitting some thunder. Increasing WNW flow aloft will clear the
lift and moisture out to the east by about 13z, bringing an end to
shower and storm activity.

Winds are expected to increase once again as the jet core shifts
overhead this morning. Generally expecting widespread wind gusts
of 30 to 40 MPH, but wind prone areas along the highways could see
gusts to 50 or 55 MPH. The higher peaks of the Snowy and Laramie
ranges could see gusts to 65 MPH, but held off on any wind
headlines since this round is expected to be more localized to the
mountain zones. While the GFS shows 60-kt winds over the north
Laramie range this morning, the downward omega is not terribly
impressive, nor is the cross-barrier pressure gradient.
Additionally, models show the MSLP minimum just east of the
barrier crest, which may act to inhibit the strong winds from
reaching further east like they did yesterday. However, the
surface trough ending up slightly further east could result in
gust winds along Interstate 25, so we will be watching this
closely through the day.

A gradual warming trend will begin today as the 500-mb trough
slowly shifts off to the northeast and ridging builds back into
the Rockies. Expect highs today to reach roughly 5F warmer than
yesterday, putting us fairly close to seasonal norms. Ridging
aloft strengthens quite a bit on Thursday, providing another boost
to temperatures. We will be looking at highs climbing back up into
the mid 80s to lower 90s across the area with precipitation
chances remaining limited. On the bright side, winds are expected
to be much lighter on Thursday. Light southeasterly flow in the
lower levels will improve moisture advection into the Nebraska
panhandle and allow dewpoints to return to the 40s.There could be
some instability creeping back in as well, but a lifting
mechanism appears to be lacking. Thus, models are keeping the area
mostly dry.

.LONG TERM...(Friday through Tuesday)
Issued at 400 AM MDT Wed Jun 15 2022

Starting off Friday...CWA will be under the influence of an upper
ridge. GFS 700mb temperatures +18C...so going to be a hot day
across southeast Wyoming and Nebraska Panhandle. Did go over
guidance a couple degrees.

Ridge axis shifts east Friday afternoon...opening the door for
south to southwest flow from the desert southwest. PWATs increase
to .8 inch across Carbon County Friday afternoon. So could see
some showers and storms out that way...but particularly the
mountains with the additional topographic lift.

PWATs remain high in this south to southwest flow into the
weekend. Saturday we see .8 to 1.0 inch PWATs forecast over the
entire CWA.

Perhaps our best day for showers and storms will be Sunday as an
upper shortwave moves into western Wyoming. PWATs in the Panhandle
over 1.5 inch Sunday afternoon. Still a ways out and things could
change...but would think we could see some heavy rain with these
higher PWATs. Need to be thinking of flash flooding in our burn
scars.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 510 AM MDT Wed Jun 15 2022

VFR conditions through the day today. Last batch of light showers
just about to clear KSNY this morning as they move east. Clear
skies across most of southeast Wyoming will then shift east into
the Panhandle. Gusty west winds today...but much lower than
yesterday.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Wed Jun 15 2022

Another day of near critical fire weather conditions is anticipated
today for much of the area. Since fuels remain in green-up, we are
not issuing any fire weather headlines at this time, but atmospheric
conditions will be near critical. Expect RH to drop to between 8 and
20% this afternoon, with the lowest values further south along the I-
80 corridor. Winds are not expected to be as strong as yesterday,
but breezy to windy conditions are expected. Gusts to 60 MPH are
possible this morning in the Snowy and Laramie ranges. Gusts of 30
to 40 MPH can be expected outside of the mountains. Winds will die
down this afternoon and become light overnight.

Higher dewpoints will start to creep into the NE panhandle with
light SE winds on Thursday, boosting RH despite climbing
temperatures. Little moisture will penetrate further west, so RH is
expected to drop to around 8 to 15% along and west of the Laramie
range. Luckily, Thursday's winds are expected to be much lighter.
Near record high temperatures are expected Friday and Saturday, but
moisture will be increasing from the southwest. Slight chances for
precipitation, mainly in the higher terrain, return for Friday, with
increasing chances for rainfall over the weekend as plentiful
moisture flows into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MN
Hazardous weather outlook, Jun 15, 3:58 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
358 AM MDT Wed Jun 15 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
358 AM MDT Wed Jun 15 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of gusty winds is expected today. Widespread gusts
of 30 to 40 MPH are likely, with gusts to 55 MPH possible in the
wind prone areas along Interstates 80 and 25.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warming temperatures continue through the weekend with near record
high temperatures possible Friday and Saturday. Chances for
precipitation increase through the weekend, starting in the higher
terrain on Friday and becoming more likely and widespread Saturday
and especially Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 15, 6:09 AM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
609 AM MDT Wed Jun 15 2022

WYZ104-106-110-116-152100-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Seminoe Dam, Bordeaux, Arlington,
Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo
609 AM MDT Wed Jun 15 2022

Strong, gusty winds expected through the early afternoon today for
wind prone of Southeast Wyoming. Gusts up to 55 MPH are possible
along Interstate 80 near Arlington and Elk Mountain, along
Interstate 80 near Vedauwoo, along Interstate 25 near Bordeaux,
and along US Highway 287 near Muddy Gap. Use caution if traveling
with light weight and high profile vehicles in these areas.

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.